Hail, Thayer
- When
- June 15, 6:37 PM CST
- Where
- Thayer County, Carleton
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.300, -97.670
m. m.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Although the vast majority of severe weather within the Central Plains region on this Thursday focused within Kansas and southeast Nebraska, a rogue severe storm blossomed in the far southeast corner of South Central Nebraska (Thayer County) around 7:30 p.m. CDT, resulting in several reports of nickel to golf ball size in the Carleton, Bruning and Belvidere areas before weakening/dissipating near the Jefferson County line by 9 p.m. CDT.
Briefly examining the meteorological setup, southern Nebraska was under broad quasi-zonal flow in the mid-upper levels containing subtle embedded disturbances . At the surface, the highest low-level moisture levels and resultant instability values focused to the south of a quasi-stationary front stretched from central Kansas into southeast Nebraska. However, this particular severe storm (and others farther east in southeast Nebraska) still managed to develop within the northern fringes of the surface frontal zone, possibly enhanced by outflow emanating northward from a large mesoscale convective system (MCS) racing south through Kansas. Around the time of the Thayer County hail, the environment featured approximately 2500 J/kg mixed-layer CAPE and 40 knots of effective deep layer wind shear.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 15, 5:10 PM CST, 1 hour 27 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 610 PM CDT Thu Jun 15 2017 .SHORT TERM...(This evening through Friday) Issued at 151 PM CDT Thu Jun 15 2017 Convection is rapidly firing along an old frontal boundary and area of convergence across north central Kansas this afternoon. While this activity is mainly limited to a few severe storms just south of our forecast area...continue to expect additional development over the next several hours to potentially spread into our southern tier of Kansas counties...across Rooks...Osborne and eventually Mitchell counties. While some model data tries to take this just a bit further north...latest short term solutions from the HRRR/RAP are tracking storms more eastward...so how far north things eventually spread is somewhat questionable. Evenso...could not justify removing chances for thunderstorms through the early evening hours across portions of south central Nebraska...despite this area most likely remaining dry this evening. Expect the threat for severe weather across our Kansas counties to end fairly rapidly during the early evening hours as this afternoons activity continues to push further south and east. Models have been pretty consistent with this...and did trim pops during the evening hours and removed them for the overnight periods as a result. With some clouds around overnight...and a shift in the winds to a more southerly direction...expect a fairly mild night across the area...and did increase overnight lows a couple of degrees in spots. Otherwise...expect thunderstorm chances to return by Friday afternoon as good surface heating should help to erode the CAP across the area by late afternoon...with a nice gradient in dewpoints likely becoming the focus for some strong to severe thunderstorms late in the day. This dry-line is a bit further east by peak heating time than it was yesterday at this time...but continue to think there will be at least a chance of storms across much of the area during the late afternoon hours...with chances focused across our southeastern third of counties by early evening. .LONG TERM...(Friday night through Thursday) Issued at 151 PM CDT Thu Jun 15 2017 Expect a fairly strong cold front to race south across the local area on Saturday...with the timing of this front key to how much convection we see across the area Saturday. The latest run of the NAM already has this front to the NE/KS state line by 18Z Saturday...which could limit severe potential across the local area late in the day. Evenso...should see some thunderstorm activity develop across the high plains and advect across portions of the area during the late afternoon through evening hours. Expect a return to near normal temps behind the aforementioned front on Sunday...which combined with steady northerly breezes... should make for a very nice afternoon. Thereafter...dry weather is forecast through at least Tuesday afternoon...when a small chance of thunderstorms returns to the local area with weak disturbances rolling off the high plains late Tuesday and again late Wednesday. These look like pretty iffy chances for thunderstorms at the current time. Temperature wise...with high pressure spreading its influence across the local area by early next week...expect above normal temps to return next Monday through at least Thursday of next week. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Friday) Issued at 554 PM CDT Thu Jun 15 2017 Showers and a few thunderstorms which developed southeast of the terminals late this afternoon have diminished and dry weather is forecast through the night. A frontal boundary crossing the terminals Friday afternoon/evening will bring small chances of storms however chances do not appear great enough to insert in TAFS with the better chances southeast of KEAR and KGRI. Wind speeds will remain light with clouds at VFR levels. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Rossi LONG TERM...Rossi AVIATION...Fay
Hazardous Weather Outlook National Weather Service Hastings NE 625 PM CDT Thu Jun 15 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 161200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 625 PM CDT Thu Jun 15 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorm chances return mainly during the afternoon and evening hours both Friday and Saturday. Strong to severe thunderstorms are possible across portions of the outlook area both days, with hail to the size of half dollars along with 60 mph wind gusts both possible. Intermittent small chances for thunderstorms are possible next Tuesday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
Special Weather Statement
National Weather Service Hastings NE
335 PM CDT THU JUN 15 2017
KSZ005-017-018-152115-
Rooks KS-Phillips KS-Osborne KS-
335 PM CDT THU JUN 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ROOKS...CENTRAL OSBORNE
AND SOUTHERN PHILLIPS COUNTIES UNTIL 415 PM CDT...
At 335 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Logan to 6 miles southeast of
Stockton to 9 miles northeast of Natoma. Movement was east at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Osborne, Stockton, Logan, Kirwin, Woodston, Alton and Speed.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 700 PM CDT for
north central Kansas.
LAT...LON 3948 9960 3957 9960 3957 9963 3969 9963
3967 9907 3957 9906 3957 9894 3947 9874
3941 9849 3933 9849 3923 9896
TIME...MOT...LOC 2035Z 251DEG 27KT 3956 9956 3937 9918 3931 9893
FayPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
408 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM HAIL 5 N WEBSTER STATE PARK 39.47N 99.46W
06/15/2017 E1.50 INCH ROOKS KS TRAINED SPOTTER
TRAINED SPOTTER REPORTS PING PONG BALL SIZE
HAIL.
&&
REEDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
414 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM HAIL 1 N WEBSTER STATE PARK 39.41N 99.45W
06/15/2017 E1.50 INCH ROOKS KS EMERGENCY MNGR
ROOKS COUNTY EM RELAYED A REPORT OF PING
PONG SIZE HAIL AT WEBSTER STATE PARK.
&&
REEDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
415 PM CDT THU JUN 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 PM HAIL 2 ENE WEBSTER STATE PAR 39.41N 99.42W
06/15/2017 E1.00 INCH ROOKS KS CO-OP OBSERVER
NWS OBSERVER REPORTS QUARTER SIZE HAIL BELOW
THE DAM.
&&
REEDSpecial Weather Statement National Weather Service Hastings NE 528 PM CDT THU JUN 15 2017 KSZ006-152245- Smith KS- 528 PM CDT THU JUN 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SMITH COUNTY UNTIL 545 PM CDT... At 528 PM CDT, Doppler radar was tracking a strong thunderstorm near Bellaire, or 32 miles east of Phillipsburg, moving east at 30 mph. Penny size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Lebanon and Bellaire. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3969 9880 3981 9877 3983 9852 3959 9852 TIME...MOT...LOC 2228Z 280DEG 27KT 3974 9871 Fay
Special Weather Statement National Weather Service Hastings NE 725 PM CDT THU JUN 15 2017 NEZ087-160100- Thayer NE- 725 PM CDT THU JUN 15 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN THAYER COUNTY UNTIL 800 PM CDT... At 725 PM CDT, Doppler radar was tracking a strong thunderstorm over Carleton, or 31 miles north of Belleville, moving east at 15 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Hebron, Bruning, Alexandria, Carleton, Belvidere and Gilead. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4014 9737 4015 9779 4035 9779 4035 9737 TIME...MOT...LOC 0025Z 278DEG 12KT 4027 9771 Fay
The Grand Island radar (KUEX), 65 km away, was scanning. The volume nearest the first event began at 00:35 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 703752, 703753, 703756.